Maryland, 2022

Flash Flood and Flooding in Maryland, September 12, 2022

September 12, 2022 · NWS LWX · 4 events in 1 county or zone

A slow moving cold front caused showers and thunderstorms that led to instances of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A slow moving cold front caused showers and thunderstorms that led to instances of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 12, 2:31 PM EST, 45 minutes earlier.

Area forecast discussion, Sep 12, 2:31 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
331 PM EDT Mon Sep 12 2022

.SYNOPSIS...
A cold front associated with an area of low pressure over the
Great Lakes will move through the area this afternoon into
tonight. High pressure will build in behind the front for the
the remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current satellite imagery shows a potent upper low centered over
northern Indiana. A highly occluded surface low resides nearby
in the vicinity of Lake Michigan. A cold front associated with
this system is approaching the area from the west this
afternoon. This front is currently situated over central West
Virginia. Showers are firing along and just ahead of this front
over WV and may make their way into western portions of the
forecast area over the next several hours. Further east, a
north-south oriented surface trough is located in the vicinity
of the Blue Ridge/Catoctins. Several showers and thunderstorms
have initiated within this surface trough early this afternoon.
These storms will be the primary focus for hazardous weather
this afternoon into this evening as they progress eastward
across the forecast area.

Current SPC mesoanalysis shows an environment characterized by
1000-2000 J/kg of MLCAPE downstream of these storms. Hodographs
are straight, with relatively weak shear at low-levels, and
much stronger shear in the mid-upper levels. Effective bulk
shear values are around 35-40 knots, which has allowed for some
supercellular characteristics. One storm in Culpeper County
displayed strong supercell dynamics with a strong BWER and a well-
developed mid-level mesocyclone, while other storms have
exhibited more transient and weaker rotation. Low-level lapse
rates (7-8 C/km) and DCAPE (around 500 J/kg) values aren't
overly impressive, and low-level flow isn't that strong, so non-
supercellular storms may have trouble producing severe winds.
The thermodynamic profile isn't overly supportive for hail, but
the kinematics are a bit more favorable with weak low-level
shear and a long straight hodograph. As a result, an instance or
two of severe hail can't be ruled out with any supercells, but
overall hail isn't expected to be a major threat. The
background environment isn't very supportive of tornadoes either,
with very little SRH for right moving supercells and STP values
near zero. However, 3CAPE values are very high (around 150-200
J/kg), so if a storm with a well developed mesocyclone were to
encounter a surface boundary, it could efficiently tilt and
stretch that vorticity in the vertical and produce a brief
tornado.

Mesoanalysis also shows precipitable water values of 1-7-1.9
inches ahead of ongoing storms, with very moist profiles in
place through the depth of the troposphere. As a result, storms
today may be very heavy rainfall producers. With decent flow in
place aloft, storms will move along at a decent clip, but some
localized training can't be ruled out with a low-level jet
oriented parallel to the deep-layer flow. Supercell dynamics
could also aid in producing very high instantaneous rainfall
rates. Flash flood guidance is also relatively low across much
of the area. For those reasons, a Flood Watch remains in place
for portions of the I-81 corridor eastward to the metro areas.

In terms of timing, storms will progress eastward from their
current location over the next few hours, with the main threat
window falling between 4 and 8 PM for the I-95 corridor. A few
showers may linger into the overnight behind this main round of
storms, with the surface cold front clearing the entire forecast
area during the second half of the overnight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The aforementioned upper level low will lift northeastward
toward Lake Ontario tomorrow, with much drier air filtering into
the area within post cold frontal westerly flow. The upper low
will lift further northeast on Wednesday as high pressure builds
in at the surface. Sunny skies and seasonable temperatures are
expected both days, with highs in the upper 70s and lower 80s.
The most noticeable difference from preceding days will be the
drop in humidity, with dewpoints only in the upper 40s and 50s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A large area of surface high pressure located north of the Great
Lakes  will continue pivoting north/northeast over our area into New
England through the end of the week. This will bring seasonably
warmer and drier than normal conditions to our area throughout the
long term period. On Thursday, upper level ridging is located over
central United States and a weak backdoor front will move south over
our area. No precipitation is expected with the passing of this
front, but wind direction will change to a more northerly or
northeasterly direction.

As the high continues to move eastward just north of our area,
high temperatures will be in the 70s to 80s through the entire
long term period. Overnight low temperatures will be in the 50s
for most with those near the Bay and metro areas having
overnight lows in the mid to upper 60s. Those located along the
Bay may see overnight lows staying in the 70s.

On Sunday, the high will move offshore and dry conditions will
persist through the area. Daily high temperatures may be higher with
those near the Bay and metro areas getting into the mid 80s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Thunderstorms are progressing eastward across the area this
afternoon, and should approach the metro area terminals over the
next few hours. Temporary drops to sub-VFR will occur with these
storms. Storms should clear out during the first half of the
overnight, with drier conditions moving in for Tuesday and
Wednesday. After the storms move out, VFR conditions are
expected through Wednesday.

High pressure will continue to heavily influence our area Thursday
and Friday. VFR conditions are expected.

&&

.MARINE...
Showers and thunderstorms will be possible over the waters this
afternoon into the first half of the overnight as a cold front
progresses through. SMWs may be needed as a result of these
storms. Straight-line winds should be the primary threat, but a
brief waterspout also can't be ruled out.

Sub-SCA westerly flow is expected tomorrow. Winds may approach
SCA values in a pressure surge within northwesterly flow
tomorrow night. Sub-SCA level winds are expected again on
Wednesday.

Due to a high pressure located north of our area, winds will shift
from a north/northeast flow on Thursday to an easterly flow on
Friday. Gusty winds are possible Thursday morning with the passing
of a weak backdoor cold front. Sub-SCA conditions are expected
Thursday and Friday after the passing of the cold front.

&

.TIDES/COASTAL FLOODING...
Tidal anomalies remain elevated at most of our tidal sites this
afternoon, but have started to decrease in value slightly.
Coastal Flood Advisories remain in effect for DC, Alexandria,
and Annapolis. Guidance keeps tidal anomalies somewhat elevated
over the next few cycles. A cold front will push through this
afternoon into tonight, turning winds out of the WNW. This
should finally lead to lower anomalies by Tuesday, bringing an
end to the flood threat for the foreseeable future.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until midnight EDT tonight for DCZ001.
     Coastal Flood Advisory until midnight EDT tonight for DCZ001.
MD...Flood Watch until midnight EDT tonight for MDZ005-006-011-013-
     014-503>508.
     Flood Watch until 8 PM EDT this evening for MDZ003-004.
     Coastal Flood Advisory until 9 PM EDT this evening for MDZ014.
VA...Flood Watch until midnight EDT tonight for VAZ053-054-506.
     Flood Watch until 8 PM EDT this evening for VAZ027>031-505.
WV...Flood Watch until 8 PM EDT this evening for WVZ052-053.
MARINE...Flood Watch until midnight EDT tonight for ANZ535.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...AVS
AVIATION...AVS/KJP
MARINE...AVS/KJP
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Sep 12, 9:25 AM EST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1025 AM EDT Mon Sep 12 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-131000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1025 AM EDT Mon Sep 12 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Flood Watch is in effect for portions of the Baltimore and
Washington Metropolitan Areas from 5 PM to midnight. An isolated
instance of flooding is possible elsewhere.

In addition, an isolated thunderstorm may produce damaging wind
gusts or a brief tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-131000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1025 AM EDT Mon Sep 12 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Flood Watch is in effect for portions of northern and northwest
Virginia, eastern West Virginia, and north central Maryland this
afternoon and evening. An isolated instance of flooding is
possible elsewhere.

In addition, an isolated thunderstorm may produce damaging wind
gusts or a brief tornado, mainly east of Interstate 81.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-131000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1025 AM EDT Mon Sep 12 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

An isolated instance of flooding is possible through this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 12, 2:18 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     2 SE ALANTHUS           38.52N  77.90W
09/12/2022                   CULPEPER           VA   EMERGENCY MNGR

            NUMEROUS TREES DOWN NEAR THE INTERSECTION OF FARLEY
            ROAD AND ALANTHUS ROAD.

&&

EVENT NUMBER LWX2204964

ADM

The radar

The Sterling radar (KLWX), 96 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 flash flood. Local standard time, as filed.

Flood, Baltimore

When
September 12, 3:16 PM EST to 5:16 PM EST
Where
Baltimore County, 2.3 mi W of Long Green to 2.26 mi W of Long Green
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.465, -76.573

The road was closed due to high water along the 12000 Block of Dulaney Valley Road.

Flood, Baltimore

When
September 12, 4:20 PM EST to 6:20 PM EST
Where
Baltimore County, 0.12 mi SSE of Ruxton to 0.16 mi SSE of Ruxton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.398, -76.649

The road was closed near the intersection of Ruxton Road and Circle Road due to high water.

Flood, Baltimore

When
September 12, 4:48 PM EST to 6:48 PM EST
Where
Baltimore County, 0.79 mi WSW of St Georges to 0.81 mi WSW of St Georges
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.447, -76.814

The roadway was impassable due to high water near the intersection of Cherry Hill Road and Reisterstown Road.

Flash Flood, Baltimore

When
September 12, 6:18 PM EST to 7:18 PM EST
Where
Baltimore County, 0.9 mi NNW of Gwynnbrook to 0.93 mi N of Gwynnbrook
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.443, -76.784

The road was closed at Gwynnbrook Avenue at Gwynn Falls with up to three feet of standing water in the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046230, 1046231, 1046232, 1046229.